What is Hypoglycaemia

Hypoglycaemia

Hypoglycemia is a common complication of diabetes treatment particularly with Insulin and insulin secretagogues like sulfonylureas. It is more dangerous in the elderly and occurs consistently more often as glycaemic targets are lowered. It may lead to dysrhythmias, but can also lead to accidents and falls, dizziness (leading to falls), confusion (so other therapies may not be taken or taken incorrectly) or infection (such as aspiration during sleep, leading to pneumonia). Severe episode can lead to serious complications and may be potentially fatal if left untreated.
Hypoglycemia is more likely to occur under the following circumstances:      
  • Omission of meals or inadequate food intake
  • With unaccustomed physical exercise
  • Overtreatment with insulin or sulfonylureas
  • Ingestion of alcohol particularly without food 
  • Diminishing insulin requirement due to impaired renal function.
The Diabcare Nigeria study shows that hypoglycaemia is a leading cause of hospital admission and is associated with about 3% of deaths in the diabetes population.


Early Recognition & Treatment of hypoglycaemia: Patient Information



Hypoglycaemia, also known as low blood sugar, occurs when levels of glucose (sugar) in the blood are too low (less than 70mg/dL or mmol/L). Hypoglycemia is common in people who take insulin and some of the oral medications like insulin secretagogues (sulfonylurea & meglitinides). It can occur suddenly and can be a medical emergency. Know how to prevent, recognize and treat it.

Know the causes – some are avoidable 

    Taking too much medication – insulin or oral agents like sulfonylurea
    Vigorous exercise or increased physical activities without adjusting the dosage of                      medication.
    Drinking alcohol excessively and/or without food.

    Know your symptoms 

    Symptoms from low blood sugar can vary from one person to anotNot eating on time or missing a scheduled meal; not eating enough her, and can also change with time. The early symptoms showing our blood is low may  include:
    Felling shaky, cold, clammy, sweaty, anxious, nervous, heart  pounding or racing, unusual hunger, nausea, tingling
    Then confused, irritable, drowsy, unsteady, blurred version, headache
    If not treated immediately, there may be seizures and loss of consciousness

    Know how to prevent it 

    The best way to prevent low blood sugar is to monitor your blood sugar levels frequently and be prepared to treat it properly at all times. You and a close friend or relative need to learn the symptoms and should always carry glucose tablets, hard candy, or other sources of fast – acting carbohydrate. Take your medications as prescribed. Keep to regular meal schedule. Do not skip meals. 
    Drinking alcohol in moderation only – that two units of alcohol per day for a woman and three units per day for a man. For example, a small glass of wine or half a pint of normal – strength beer in one unit. Never drink on an empty stomach, as alcohol can make hypoglycemia (low blood glucose levels) more likely to occur.
    Whenever possible, check your blood sugar before driving, and before & after exercise.
    Always carry a fast – acting sources of carbohydrate with you.

    Know your treatment

    Immediately you start experiencing any form of the symptoms of low blood sugar test your blood glucose (if possible). If it is less than 70mg/dL, eat or drink a fast – acting carbohydrate (15g) equivalent to about: 

    3-4 glucose tablets.
    ¾ cup of juice or regular soft drink (not diet coke or Pepsi).
    3 tea spoon of packet sugar.
    1 tablespoon of honey.

    It is important not to over treat as that will raise your blood glucose level. Foods that contain fast (like candy bars) or protein (cheese) can show down your body ability to absorb glucose and should not be used for initial treatment of low blood sugar.
    After taking the carbohydrate sources wait 15 minute and recheck your blood glucose. If it is still less than 70mg/dL, repeat treatment. You may need to repeat the same process if needed until your BG level is above 70mg/dL. Thereafter you should plan your next meal to eat or snack if it is more than one hour away.
    Sometimes your blood glucose may go so low that you are unable to swallow. This may require you to get an injection of glucagon, or glucose infusion in the hospital.

    See your doctor if:

    You have nocturnal hypoglycaemia (low blood sugar that occurs while you are sleeping)
    You are having low blood sugar very often
    You experience vision changes, confusion, fainting or unconsciousness.


    THERE IS LOVE IN SHARING! :

    No comments:

    Post a comment